Jump to content
ACN Latitudes Forums

lntuniv


lynn2
 Share

Recommended Posts

For those considering psychiatric drugs, we thought that Tenex was probably the least intense drug we could try as a starter, but it was not helpful. DS became really anxious and angry. Many of his old symptoms came back, including the dreaded one of hitting me. We started with the smallest dose and observed no real effect the first couple of weeks, although DS felt that his tics increased and that he was somewhat angrier. We upped the dose last week and within two days he demanded to get off it. We tapered off and now, 2 days later, are back to baseline. Now the Dr wants to try stimulants which I am willing to try since apparently problems will show up right away and leave as soon as the drug is stopped. Anyway, DS is self medicating with coffee...

Link to comment
Share on other sites

Please tell me more about the stratera. Dr. L. Did not want ds on ant attention meds that were stimulants (may increase tics...) also may increase his ability to focus, but the focus could be on the OCD thoughts and not the teacher. Dr. B doesn't want us to try any attention meds yet because he wants us to manipulate one thing at a time and since we did IVIG, he wants us to observe the results of that first. I am keeping the idea of Stretera in my back pocket. What do you notice? What improvements have you seen? What is your child reporting to you about it?

 

Thank you

Linda

Link to comment
Share on other sites

Please tell me more about the stratera. Dr. L. Did not want ds on any attention meds that were stimulants (may increase tics...) also may increase his ability to focus, but the focus could be on the OCD thoughts and not the teacher. Dr. B doesn't want us to try any attention meds yet because he wants us to manipulate one thing at a time and since we did IVIG, he wants us to observe the results of that first. I am keeping the idea of Stretera in my back pocket. What do you notice? What improvements have you seen? What is your child reporting to you about it?

 

Thank you

Linda

Link to comment
Share on other sites

Hi Linda, I tend to agree that you should manipulate one variable at a time. You will not know what benefit the IVIG has given if you try attention meds at the same time. I saw both Dr. L and Dr. B but at the time I was not ready to go the meds route so I never even asked them about it... I did everything I could medically (PEX and 6 high-dose IVIGs), then waited another 6 months after that before finally accepting that the maddening behavioral/cognitive difficulties were not going to go away through these medical treatments.

 

My son was homeschooled during the entire time (2 years) that I pursued these treatments, but this year he wanted to return to school and I could tell after 2 days from the look on the teacher's face (what is this???) that he was going to need help to succeed in the classroom, which he desperately needed because his self esteem was in the toilet. He just wanted to be with his peers and not be "weird."

 

I also would not do the stimulant meds (though he has self-medicating with coffee sometimes too) and found a neurologist who would go straight to strattera (my ped was going to make me go through all the stimulants first) and I can tell you that from the very first dose it was nothing short of a... miracle. It has been a month now.

 

Peace and love have been restored to my house. My son feels good about himself. It is so great not to shout at him all the time!!! Not to have to repeat everything 500 times. Not to see him alienate his friends with his emotional volatility. Not to walk toward the school at pick-up time with a nervous knot in my stomach.

 

However, I don't really regret not doing it sooner... I wanted to give the other stuff time to work... I only did it when I felt I had no other choice... homeschooling was good because I did not feel pressured to do it sooner.

 

I would say that he still has some cognitive issues... maybe a math-specific LD (still can't do computations)... but he is trying. And the writing is WAAAAY better. He got 100% on a spelling test last week which included words like "impetuous" and that is truly a miracle.

 

The drug has not made him obsess more, but rather less... he now has a much broader range of interests which is also such a relief.

 

All of our kids are different in so many ways but this has been my experience... so far.

 

Keep it in your back pocket maybe for a bit longer if you can. Some kids do seem to wind up not needing it. Not mine. Good luck.

Link to comment
Share on other sites

Hi Linda, I tend to agree that you should manipulate one variable at a time. You will not know what benefit the IVIG has given if you try attention meds at the same time. I saw both Dr. L and Dr. B but at the time I was not ready to go the meds route so I never even asked them about it... I did everything I could medically (PEX and 6 high-dose IVIGs), then waited another 6 months after that before finally accepting that the maddening behavioral/cognitive difficulties were not going to go away through these medical treatments.

 

My son was homeschooled during the entire time (2 years) that I pursued these treatments, but this year he wanted to return to school and I could tell after 2 days from the look on the teacher's face (what is this???) that he was going to need help to succeed in the classroom, which he desperately needed because his self esteem was in the toilet. He just wanted to be with his peers and not be "weird."

 

I also would not do the stimulant meds (though he has self-medicating with coffee sometimes too) and found a neurologist who would go straight to strattera (my ped was going to make me go through all the stimulants first) and I can tell you that from the very first dose it was nothing short of a... miracle. It has been a month now.

 

Peace and love have been restored to my house. My son feels good about himself. It is so great not to shout at him all the time!!! Not to have to repeat everything 500 times. Not to see him alienate his friends with his emotional volatility. Not to walk toward the school at pick-up time with a nervous knot in my stomach.

 

However, I don't really regret not doing it sooner... I wanted to give the other stuff time to work... I only did it when I felt I had no other choice... homeschooling was good because I did not feel pressured to do it sooner.

 

I would say that he still has some cognitive issues... maybe a math-specific LD (still can't do computations)... but he is trying. And the writing is WAAAAY better. He got 100% on a spelling test last week which included words like "impetuous" and that is truly a miracle.

 

The drug has not made him obsess more, but rather less... he now has a much broader range of interests which is also such a relief.

 

All of our kids are different in so many ways but this has been my experience... so far.

 

Keep it in your back pocket maybe for a bit longer if you can. Some kids do seem to wind up not needing it. Not mine. Good luck.

bronxmom2, I'm really glad to hear things are going well for you guys. Thanks for sharing your experience with Straterra. I'm curious what is the dose that your son takes?

Link to comment
Share on other sites

Ds7 50lbs was given Intunive 1mg 1x daily. He did not react well to it - his tics increased and he was impulsive and aggressive with his peers. It is my understanding that Intiunive increase glutamate which is already a problem for ADHD/PANDAS kids. The neurologist changed his rx to Risperdal .25 mg. 2x daily- I'm not too happy with this medication either since it has some pretty weird long term side effects. It has however calmed him down remarkably to the point of having good behavior for 5 days in a row - a miracle in our house these days. We have also started supplements of turmeric, fish oil, cod liver oil, vitamin c, calcium and magnesium as per Dr. Beck's book which has a whole chapter on supplements and dosage ranges.

As to your discussion on giving stimulants, I was told by the neurologist that children who have tics should not take stimulants as it increases the tics and can cause tics in children who do not already have them.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...